Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 143, NWS Midland/Odessa, TX

July 20, 2007Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 20, 2007, 6:39 PM CDT for Brewster County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2007, 6:39 PM CDT (23:39 UTC)
Expired
Jul 20, 2007, 10:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 202343
FFWMAF
TXC043-210345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1045 PM CDT

* AT 635 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY HEAVY RAINFALL ACROSS NORTHERN BREWSTER COUNTY ALONG HIGHWAY
  90 FROM ALPINE TO 20 MILES EAST OF MARATHON. AT 630 PM CDT DOPPLER
  RADAR HAD ESTIMATED OVER 2 INCHES OF RAIN HAD FALLEN SINCE 5 PM CDT
  NEAR MARATHON...INCLUDING THE HIGHWAY 90 AND HIGHWAY 385 INTERSECTION
  NEAR MARATHON.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3060 10347 3005 10266 2978 10286 3013 10369
      3029 10378
TIME...MOT...LOC 2339Z 180DEG 0KT 3038 10332

$$
2 follow-up statements
000 
WGUS74 KMAF 210124
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
817 PM CDT FRI JUL 20 2007

TXC043-210345-
BREWSTER-
817 PM CDT FRI JUL 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHERN BREWSTER COUNTY...

AT 810 PM CDT...A TRAINED WEATHER SPOTTER REPORTED WATER UP TO A FOOT
AND A HALF DEEP OVER LOCAL ROADWAYS...2 MILES SOUTHWEST OF MARATHON.
IN ADDITION THE SPOTTER HAD REPORTED 2.5 INCHES OF RAIN HAD FALLEN
SINCE 4 PM CDT.  

AT 815 PM CDT DOPPLER RADAR INDICATED A LARGE AREA OF MODERATE TO 
HEAVY RAIN ACROSS NORTHWEST BREWSTER COUNTY ALONG AND ADJACENT
TO HIGHWAY 90 FROM ALPINE TO MARATHON. ADDITIONAL RAINFALL WILL
INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3060 10347 3005 10266 2978 10286 3013 10369
      3029 10378
TIME...MOT...LOC 0117Z 180DEG 0KT 3038 10332

$$
000 
WGUS74 KMAF 210344
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1043 PM CDT FRI JUL 20 2007

TXC043-210353-
BREWSTER-
1043 PM CDT FRI JUL 20 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM CDT FOR NORTHERN
BREWSTER COUNTY...

AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED AND NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING.

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF 
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING U.S. HIGHWAY 
90 BETWEEN ALTUDA AND MARATHON. MOTORISTS SHOULD REMAIN CAUTIOUS AND 
BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT 
HYDROPLANING AND LOSS OF VEHICLE CONTROL.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3060 10347 3005 10266 2978 10286 3013 10369
      3029 10378
TIME...MOT...LOC 0343Z 180DEG 0KT 3038 10332

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:03 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 20, 2:03 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT FRI JUL 20 2007

.SHORT TERM...
WHEREAS VERY GOOD AGREEMENT REIGNED YESTERDAY...TODAY/S MODEL
OFFERINGS HAVE DIVERGED SIGNIFICANTLY WITH THE HANDLING OF THE UPPER
RIDGE AND FEATURES ROTATING AROUND IT THROUGH LATE THIS WEEKEND AND
EARLY NEXT WEEK.  IN THE NEAR TERM...IT APPEARS MOSTLY CLOUDY
CONDITIONS AND BELOW NORMAL TEMPERATURES WILL BE PREVALENT ACROSS
THE CWA THROUGH SATURDAY NIGHT...WITH A DECENT CHANCE OF RAIN FOR
MOST LOCATIONS ON SATURDAY IN PARTICULAR.

AN INVERTED UPPER TROUGH LIE OVER THE CWA THIS AFTERNOON...ON THE
SOUTHERN FRINGE OF AN UPPER RIDGE CENTERED OVER THE CENTRAL ROCKIES/
PLAINS.  A VARIETY OF SOLUTIONS ON THE WHEREABOUTS OF DISCRETE
SHORTWAVE TROUGHS WAS AVAILABLE IN THE LATEST PROGS...WHICH WILL
PLAY HAVOC ON THE PLACEMENT OF THE BEST CHANCE OF RAIN THROUGH
SATURDAY.  THEREFORE...WILL GO WITH A MIDDLE OF THE ROAD APPROACH...
BUT RETAIN AT LEAST A CHANCE OF RAIN CWAWIDE ON SATURDAY WITH LESSER
CHANCES ON EITHER SIDE OF THAT TIME FRAME.  INSTABILITY WILL
PROBABLY BE LACKING IN MOST AREAS FOR SEVERE STORMS...NOT TO MENTION
SHEAR...HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT
THROUGH SATURDAY NIGHT ESPECIALLY IN OROGRAPHICALLY FAVORED AREAS.
WILL MENTION THIS IN THE HWO...BUT WILL NOT TRY TO GET TOO SPECIFIC
DUE TO THE VARIETY OF SOLUTIONS CONCERNING WHERE.

.LONG TERM...
THE UPPER LEVEL RIDGE IS THEN PROGGED TO BUILD OVER THE AREA SUNDAY
NIGHT/MONDAY...SO WILL LESSEN POPS OVER THE EAST AND KEEP AT LEAST
ISOLATED POPS OVER THE WEST FROM SUNDAY THROUGH MONDAY.  WILL RAISE
TEMPS A LITTLE CLOSER TO GUIDANCE MAXES TOO.  AN MCS MOVING
SOUTHWESTWARD INTO THE AREA MONDAY NIGHT IS NOT OUTSIDE THE REALM OF
POSSIBILITY AS THE UPPER RIDGE MIGRATES A LITTLE FURTHER WEST AND
LEAVES THE AREA UNDER NORTHEAST FLOW ALOFT.  HOWEVER CONSIDERING THE
DISPARITY IN THE MEDIUM RANGE MODELS...WILL ONLY INCLUDE A SLIGHT
CHANCE OVER THE NORTHEAST ZONES FOR NOW.  WILL THEN GO WITH ISOLATED
POPS OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS
AS ENOUGH OF THE UPPER RIDGE MAY REMAIN OVER THE AREA TO KEEP
CHANCES TO A DULL ROAR...ESPECIALLY OVER THE PLAINS.  ALL OF THIS
WILL BE HIGHLY SUBJECT TO CHANGE AS MODELS TYPICALLY STRUGGLE WITH
WEAK SUMMERTIME FLOW/FEATURES...AS HAS BEEN DISPLAYED FROM SPRINGTIME
ONWARD THIS YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  84  68  89  /  40  40  20  10
CARLSBAD NM                69  89  70  92  /  30  50  30  20
DRYDEN TX                  70  85  70  89  /  60  70  30  20
FORT STOCKTON TX           69  83  67  90  /  50  70  30  10
GUADALUPE PASS TX          63  83  63  85  /  30  50  40  20
HOBBS NM                   67  87  68  90  /  30  40  20  10
MARFA TX                   60  79  62  83  /  40  70  40  20
MIDLAND INTL AIRPORT TX    69  83  68  90  /  40  50  20  10
ODESSA TX                  69  85  68  91  /  40  60  20  10
WINK TX                    71  88  72  94  /  30  60  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/99
Hazardous weather outlook, Jul 20, 1:08 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT FRI JUL 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
108 PM CDT FRI JUL 20 2007 /1208 PM MDT FRI JUL 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
TONIGHT...ESPECIALLY ALONG AND SOUTH OF A GUADALUPE MOUNTAINS
PERMIAN BASIN LINE.  SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW
STORMS COULD STRENGTHEN ENOUGH TO PRODUCE WIND GUSTS OVER 35 MPH AND
HEAVY RAINFALL. LOCALLY HEAVY RAINFALL...AND POSSIBLY FLOODING...
APPEARS MOST LIKELY IN AND NEAR THE HIGHER TERRAIN OF SOUTHEAST
NEW MEXICO AND WEST TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY AND INTO SATURDAY NIGHT...SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST NEW MEXICO AND WEST
TEXAS. LOCALLY HEAVY RAINFALL COULD OCCUR ACROSS ALL OF SOUTHEAST
NEW MEXICO AND WEST TEXAS...HOWEVER LOCATIONS IN AND NEAR THE
HIGHER TERRAIN WILL STAND THE BEST CHANCE OF SEEING HEAVY RAINFALL
AND POSSIBLY FLASH FLOODING. SOME OF THE STRONGER STORMS COULD
ALSO PRODUCE GUSTY WINDS OVER 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 20, 3:24 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT FRI JUL 20 2007

TXZ046>048-051>053-057>063-067>070-074-075-079>082-210300-
DAWSON-BORDEN-SCURRY-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
INCLUDING THE CITIES OF...LAMESA...GAIL...SNYDER...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON
324 PM CDT FRI JUL 20 2007

...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A REPORT OF
A TROPICAL FUNNEL CLOUD IN REAGAN COUNTY. AT 315 PM CDT DOPPLER
RADAR INDICATED THUNDERSTORMS DEVELOPING ACROSS THE DAVIS
MOUNTAINS...MARFA PLATEAU AND BIG BEND REGION. MORE STORMS MAY
DEVELOP FURTHER NORTH PARTICULARLY ACROSS THE SOUTHERN AND EASTERN
PERMIAN BASIN OF WEST TEXAS THROUGH THIS EVENING.

THE AIRMASS ACROSS THE REGION IS MOIST AND SOMEWHAT UNSTABLE.
BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY
DEVELOP UNDERNEATH A STORM INTO THE MID EVENING HOURS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONG
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS
DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS
ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60
MPH...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND
AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND
RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH
DOPPLER RADAR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
WEATHER INFORMATION.

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.